Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 30, NWS El Paso, TX

August 3, 2006Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 3, 2006, 4:41 PM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2006, 4:41 PM MDT (22:41 UTC)
Expired
Aug 3, 2006, 6:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 191 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 032242
FFWEPZ
NMC017-023-029-040045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
441 PM MDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF SILVER CITY
  NORTHWESTERN HIDALGO COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF LORDSBURG
  WEST CENTRAL LUNA COUNTY IN NEW MEXICO

* UNTIL 645 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HURLEY...
  CENTRAL AND BAYARD

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3200 10901 3202 10793 3318 10803 3318 10902

$$

PARK
1 follow-up statement
000 
WGUS74 KEPZ 032351
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
546 PM MDT THU AUG 3 2006

NMC017-023-029-032356-
LUNA NM-GRANT NM-HIDALGO NM-
546 PM MDT THU AUG 3 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
HIDALGO...GRANT AND WEST CENTRAL LUNA COUNTIES...

THUNDERSTORMS OVER GRANT AND LUNA COUNTIES HAVE DIMINISHED OVER
THE PAST HOUR.  HOWEVER...THESE STORMS CAN STILL PRODUCE MODERATE
TO HEAVY RAINFALL WITH POSSIBLE FLOODING OF LOW LYING AND POOR 
DRAINAGE AREAS...AS WELL AS NORMALLY DRY STREAM BEDS AND ARROYOS.
AN URBAN AND ARROYO FLOOD ADVISORY IS IN EFFECT FOR LUNA...GRANT
AND HIDALGO COUNTIES UNTIL 745 PM MDT.

LAT...LON 3200 10901 3202 10793 3318 10803 3318 10902

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:31 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 1:31 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT THU AUG 3 2006

.SYNOPSIS...
HEAVY RAIN WILL CONTINUE TO BE A THREAT OVER THE AREA FOR THE
NEXT SEVERAL DAYS AS MONSOONAL MOISTURE CIRCULATES AROUND
HIGH PRESSURE CENTERED OVER TEXAS. A TROPICAL DISTURBANCE MOVING
WEST THROUGH THE REGION TONIGHT MAY BRING EVEN MORE RAINFALL
TO AREAS ALREADY HARD HIT BY FLOODING. THIS IS A POTENTIALLY
DANGEROUS SITUATION. PERSONS NEAR THE RIO GRANDE RIVER AND ARROYOS
SHOULD BE ALERT FOR RAPIDLY RISING WATER IF THE HEAVY RAIN
MATERIALIZES.

THOSE TRAVELING SHOULD EXERCISE EXTREME CAUTION AS ROADWAYS MAY
FLOOD QUICKLY AND STRAND YOU IN RISING WATER. NEVER DRIVE INTO A
FLOODED ROADWAY. TURN AROUND...DONT DROWN.

&&

.DISCUSSION...
ONCE AGAIN THIS WILL BE SHORT GIVEN POTENTIAL FOR MORE SIGNIFICANT
FLOODING. BOTTOM LINE IS UPPER DISTURBANCE NORTH OF BIG BEND IS
NOT WELL INITIALIZED OR HANDLED IN THE MODELS. SUSPECT THIS
DISTURBANCE COULD AFFECT ALREADY FLOODED AREAS IN AND AROUND THE
EL PASO AREA THIS EVENING AND OVERNIGHT.

PRIMARY MONSOONAL MOISTURE PLUME WILL BE PUSHED SOMEWHAT WEST BY
THE DISTURBANCE AND ALSO IN RESPONSE TO PAC NW LOW RIDING UP OVER
THE UPPER LEVEL HIGH. PROBLEM IS THAT THE WESTWARD PUSH MAY NOT
OCCUR AS QUICKLY AS THE MODELS INDICATE. ALSO SURFACE MOISTURE
SHOULD BE MORE THAN ADEQUATE TO ALLOW OUTFLOWS FROM THE WEST TO
TRIGGER STORMS FATHER EAST. THEREFORE HAVE NOT TRENDED POPS/QPFS
DOWN AS MUCH AS MODELS INDICATE.

RIVERS/CREEKS AND STREAMS CONTINUE TO RUN ABOVE NORMAL THROUGHOUT
MUCH OF THE REGION AND ADDITIONAL ADDITIONAL SIGNIFICANT RAINFALL
COULD RESULT IN FLOODING.

&&

.AVIATION...AUG 03 18Z - AUG 04 18Z
GNLY SCT030-050 SCT-BKN100-150 AGL WITH WDLY SCT SHOWERS AND TSTMS
WITH MVFR VSBY AND CIGS NEAR STORMS WITH MTN TOPS OCNLY OBSCD. WITH
ISOLATED AREAS OF IFR CONDITIONS IN VERY LOCALIZED HEAVY RAINFALL.
AFT 06Z SOUTH AND EAST OF A COLUMBUS-DEMING-OROGRANDE LINE...GNLY
EAST SLOPES OF MTNS...LCL SCT010 BKN020-030 OVC050-080 AGL WITH VSBY
1-3 MI IN +SHRA TS AND BR. MTNS FQTLY OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  84  65  90  68 /  50  50  30  40  40
SIERRA BLANCA TX        63  81  63  85  64 /  50  40  30  30  30
LAS CRUCES              65  84  67  90  68 /  50  50  30  30  40
ALAMOGORDO              63  84  62  90  62 /  50  40  30  30  30
CLOUDCROFT              46  61  53  67  50 /  50  40  30  40  40
TRUTH OR CONSEQUENCES   62  85  66  90  65 /  50  50  40  30  40
SILVER CITY             57  78  63  77  65 /  50  60  40  40  50
DEMING                  62  85  66  90  65 /  60  60  40  30  40
LORDSBURG               61  86  69  86  67 /  50  60  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM ZONES 022-025-030>032 FLASH FLOOD WATCH THROUGH FRIDAY MORNING
TX ZONES 056-055 FLASH FLOOD WATCH THROUGH FRIDAY MORNING

02/20 MACBLAIN/NOVLAN
Hazardous weather outlook, Aug 3, 10:15 AM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1015 AM MDT THU AUG 3 2006

NMZ022>025-030>032-TXZ055-056-041630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1015 AM MDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER ACTIVE WEATHER DAY IS EXPECTED WITH A CONTINUED THREAT OF
HEAVY RAIN AND POSSIBLE ARROYO/ROADWAY/RESIDENTIAL FLOODING.
WATER LEVELS IN THE RIO GRANDE AND GILA RIVER REMAIN RELATIVELY HIGH
...ALTHOUGH NOT IN FLOOD STAGE AT THIS TIME. HOWEVER...ANY
ADDITIONAL HEAVY RAINFALL MAY RESULT IN RIVER OR STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CONTINUED RISK OF HEAVY RAINFALL MAINLY DURING THE
AFTERNOON AND NIGHTTIME HOURS WITH FLOODING POSSIBLE. WHILE THE
FOCUS OF THE ACTIVITY MAY SHIFT TOWARD AREAS WEST OF THE RIO GRANDE
ESPECIALLY OVER THE WEEKEND...THERE WILL BE SUFFICIENT SURFACE
MOISTURE THROUGHOUT THE AREA TO ALLOW STORMS TO DEVELOP EAST OF THE
RIO GRANDE AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE OFFICE
IF SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.

In the hours before

Special weather statement, Aug 3, 12:46 PM MDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1246 PM MDT THU AUG 3 2006

NMZ022>025-030>032-TXZ055-056-040700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1246 PM MDT THU AUG 3 2006

...SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
EXPECTED THIS AFTERNOON INTO TONIGHT...

AN UPPER LEVEL DISTURBANCE NEAR THE BIG BEND REGION OF WEST TEXAS
IS MOVING SLOWLY NORTHWEST. THIS WILL LEAD TO NUMEROUS SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS FAR WEST
TEXAS AND SOUTHWESTERN NEW MEXICO WITH LOCALLY HEAVY RAINFALL.
MANY OF THESE STORMS WILL MOVE OVER AREAS THAT ARE ALREADY
SATURATED FROM HEAVY RAIN OVER THE PAST FEW DAYS. EVEN MODERATE
RAINFALL AMOUNTS COULD INITIATE RAPID FLOODING IN AREAS OF POOR
DRAINAGE...ARROYOS...IN LOW LYING AREAS...AND NEAR AREA STREAMS
AND RIVERS. ADDITIONAL RAIN OVER ALREADY FLOODED AREAS IN THE EL
PASO METRO AREA WILL AGGRAVATE EXISTING PROBLEMS WITH URBAN AND
STREET FLOODING.

THESE STORMS MAY PRODUCE LOCALLY 1 TO 2 INCHES OF RAIN IN ONE
HOUR...SMALL HAIL...WIND GUSTS TO 45 MPH...AND DEADLY LIGHTNING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN NEW
MEXICO AND FAR WEST TEXAS THROUGH FRIDAY MORNING.

TURN AROUND...DONT DROWN.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:31 AM MDTFlash Flood WarningEPZDoña Ana119 min
Aug 3, 7:54 AM MDTFlash Flood WatchEPZ13 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.